View unanswered posts | View active topics It is currently Mon Nov 24, 2014 9:45 am



Reply to topic  [ 12 posts ] 
 Exelon side effects 
Author Message

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Exelon side effects
My mum started on Exelon patch a few days ago and has quite bad diarrhea. She has suffered from diarrhea in the last few weeks anyway though not this bad. If this is a side-effect, will it go away or should I take it as an indication that this is not suitable for her? Apart from asking her doctor, does anyone have experience?

_________________
Starman*
Father of five and manager of my mum's life


Thu Dec 30, 2010 3:48 am
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Exelon side effects
Exelon--in any form--can cause nausea and/or diarrhea. My husband has experienced no noticeable adverse effects and has been on it since early 2007. If your mother is still on the low dose patch it may mean it's not be possible for her to transition to the higher dose patch. Her doctor should be notified. They can lose ground in a hurry with severe diarrhea.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Thu Dec 30, 2010 9:47 am
Profile

Joined: Sun Oct 04, 2009 10:18 am
Posts: 276
Location: Washington State
Post Re: Exelon side effects
We tried switching from the tabs to the 4.6 mg (low dose) exelon patch with my Mom. She didn't have diarrhea or nausea but she reported a burning sensation where the patch was located on her back. Strangely, she said it would come and go every 10 minutes. As it got closer to bedtime she said the burning became more intense. I removed it. There was a pinkish look to the skin underneath but no rash or severe redness.

This is a case where my elderly LO expressed distrust with the concept of absorbing medication through a patch. She was willing to try it, however. This side effect may have really occurred, or it is possible that it was a delusion or sensory hallucination. The result was the same whether it was real in her world or in mine. She is back on the tabs (same dose) and has no problems.

_________________
Annie, daughter of brave Marie, dx 2007 and in ALF


Thu Dec 30, 2010 11:01 am
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post Re: Exelon side effects
My Husband was on the exelon in pill form, the patch was not on the market yet, he did have some stomach issues but they did subside after a few weeks we stuck with it and after all these yrs I still hear how many give up too soon because of these issues.

_________________
Irene Selak


Thu Dec 30, 2010 11:11 am
Profile WWW

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon side effects
Usually GI side effects will go away. It could be that there's another cause for the diarrhea and that the Exelon is making things worse. Hopefully your MD can figure it out! It might be better to start Exelon another time. Or try a different medication (eg, Namenda).


Thu Dec 30, 2010 12:35 pm
Profile

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Re: Exelon side effects
Turns out the diarrhea wasn't related to the patches, but was her regular...

So far no side-effects and my mum normally suffers from any and all available side-effects of drugs. I suppose that now she doesn't read the consumer information sheet she doesn't get the side effects.

This evening she was telling me again about the people in her house. Not that I'm impatient, but how quickly should the Exelon start working if it is going to have an effect?

_________________
Starman*
Father of five and manager of my mum's life


Sat Jan 01, 2011 5:03 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon side effects
I guess I'm glad to hear that Exelon isn't causing the diarrhea....though still lousy to have diarrhea.

What did the prescribing MD say as to when Exelon would take effect? Note that AChEIs don't always stop the hallucinations but it's the best place to start.


Sat Jan 01, 2011 6:33 pm
Profile

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Re: Exelon side effects
I don't remember if he said... I was just wondering on the basis of other people's experience.

_________________
Starman*
Father of five and manager of my mum's life


Sun Jan 02, 2011 5:15 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon side effects
You might take with you a standard set of questions that you ask the MD about all medications being prescribed, such as:

* possible side effects;
* with which of the side effects should we call you?
* what if we can't reach you?
* do we stop taking the medication if any of the side effects gets severe?
* how long does this medication need to be taken before we can see benefit?
* how many weeks/months later, if we've seen no benefit, do we stop this medication?
* does it come in generic form?
* does it come in any form that doesn't need to be swallowed?


Sun Jan 02, 2011 12:31 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon side effects
Most people see benefit (or not) from Exelon within a few weeks. Many people see no benefit at all and then the question becomes "should we continue taking it (because maybe there is a benefit that we can't perceive) or try something else?"


Sun Jan 02, 2011 12:33 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Exelon side effects
We saw results in the first few days of the low dose patch in early 2007. The problem is, years later, how can we know the drug is still effective? The company's own literature describes it as being for 'early to mid-stage dementia'. My husband is in the later stages now but so far his doctors want him to continue using it.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Sun Jan 02, 2011 12:40 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post Re: Exelon side effects
I also questioned the effectiveness in the later stages of my husbands LBD and the Doctor told me they really don't know how much it helps in the latter stages and he did not recommend taking him off it and he stayed on it until about 1 week prior to his passing!

_________________
Irene Selak


Mon Jan 03, 2011 8:13 pm
Profile WWW
Display posts from previous:  Sort by  
Reply to topic   [ 12 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr